Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Chaos in the Lorenz equations:
A computer assisted proof.
Part II: Details


Authors: Konstantin Mischaikow and Marian Mrozek
Journal: Math. Comp. 67 (1998), 1023-1046
MSC (1991): Primary 58F13, 54H20, 65L99, 34-04, 68T15
DOI: https://doi.org/10.1090/S0025-5718-98-00945-4
MathSciNet review: 1459392
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Details of a new technique for obtaining rigorous results concerning the global dynamics of nonlinear systems is described. The technique combines abstract existence results based on the Conley index theory with rigorous computer assisted computations. As an application of these methods it is proven that for some explicit parameter values the Lorenz equations exhibit chaotic dynamics.


References [Enhancements On Off] (What's this?)

  • 1. U. Ascher, R.M. Mattheij and D.R. Russell, Numerical Solution of Boundary Value Problems for ODEs, Prentice-Hall, Englewood Cliffs, N.J., 1988. MR 90h:65120
  • 2. Xinfu Chen, Lorenz Equations, Part III: Existence of Hyperbolic Sets, preprint 1995.
  • 3. C. Conley, Isolated Invariant Sets and the Morse Index, CBMS Regional Conf. Ser. Math., no 38, AMS, Providence, R.I., 1978. MR 80c:58009
  • 4. E. Hairer, S.P. Nørsett and G. Wanner, Solving Ordinary Differential Equations I, Nonstiff Problems, Springer-Verlag, Berlin Heidelberg 1987. MR 87m:65005
  • 5. B. Hassard, J. Zhang, S. Hastings, and W. Troy, A computer proof that the Lorenz equations have ``chaotic'' solutions, Appl. Math. Letter 7 (1994), 79-83. MR 96d:58082
  • 6. S.P. Hastings and W.C. Troy, A shooting approach to the Lorenz equations, Bulletin (New Series) of the American Mathematical Society 27(1992) 298-303. MR 93f:58150
  • 7. T. Kaczy\'{n}ski and M. Mrozek, Conley index for discrete multivalued dynamical systems, Topology & its Appl., 65(1995), 83-96. MR 97d:54066
  • 8. R.J. Lohner, Computation of Guaranteed Enclosures for the Solutions of Ordinary Initial and Boundary Value Problems, in: Computational Ordinary Differential Equations, J.R. Cash, I. Gladwell Eds., Clarendon Press, Oxford, 1992. CMP 96:12
  • 9. J. {\L}ukasiewicz, O logice trójwarto\'{s}ciowej (On three-valued logic), Ruch Filozoficzny 5(1920), 169-170.
  • 10. K. Mischaikow, The structure of isolated invariant sets, Contemporary Mathematics, C. McCord ed.,AMS, (1993), 269-290. MR 94k:58083
  • 11. K. Mischaikow, The Conley index theory: some recent developments, CIME Lectures, preprint.

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 58F13, 54H20, 65L99, 34-04, 68T15

Retrieve articles in all journals with MSC (1991): 58F13, 54H20, 65L99, 34-04, 68T15


Additional Information

Konstantin Mischaikow
Affiliation: Center for Dynamical Systems and Nonlinear Studies School of Mathematics Georgia Institute of Technology Atlanta, Georgia 30332-0001
Email: mischaik@math.gatech.edu

Marian Mrozek
Affiliation: Center for Dynamical Systems and Nonlinear Studies School of Mathematics Georgia Institute of Technology Atlanta, Georgia 30332-0001
Address at time of publication: Instytut Informatyki, Uniwersytet Jagielloński, Kraków, Poland
Email: mrozek@ii.uj.edu.pl

DOI: https://doi.org/10.1090/S0025-5718-98-00945-4
Received by editor(s): August 11, 1995
Received by editor(s) in revised form: April 12, 1996, and February 18, 1997
Additional Notes: Research of the first author was supported in part by NSF grant 9302970.
Research of the second author was supported by KBN, Grant 0449/P3/94/06.
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society